Side effects of Levotyroxine

I've been on Levothyroxine for 3 months. I have struggled with various side effects throughout. Eventually the doctor listened to me and reduced the dose from 100 to 50mg - which is what it said on the leaflet anyway! But Im still struggling. Symptoms include sleep issues - deprivation, waking early feeling unrefreshed, not right amount of REM sleep, constant pain in hand and toe joints, feeling hungry - even when eaten, occaisonal pain in the head (never usually have headaches), cramps.

I had the blood test recently and it was in the normal range on 50mg.

So what to do! Has anyone else suffered with these symptoms. Will they wear off. Are there alternatives? Or am I meant to put up with this? Thanks.

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

6 Replies

oldestnewest
  • SophieBella "In the normal range" doesn't tell us anything. What is the actual result, with reference range?

    There are alternative brands to try, you may be reacting to fillers. What brand are you taking?

  • It was originally 7, then after being on 50mg was 2.5. Im currently on Actavis.

  • Welcome to our forum,

    At present your dose of 50mcg would seem too low to me. Looking at your symptoms you aren't on sufficient and I will also state that most doctors know little. Less than us.

    Never accept the word 'normal' 'fine' 'o.k' connected to blood tests. Always get a print out of your resutls with the ranges for your own records and you can post there for comments.

    You are newly diagnosed at 3 months, so it will take some time to find a 'window' of optimum hormone replacement.

    Request a new blood test and it has to be the very earliest (always). Allow a 24 hour gap between your last dose of hormones and the test and take afterwards. This keeps TSH at its highest. Tell GP you are having a lot of clinical symptoms and that you may need an increase now. Sometimes when we do begin on levo we feel much worse until dose is gradually increaed.

    Levothyroxine should be taken first thing with one full glass of water and wait about an hour before eating. Food interferes with the uptake. You can also take it at bedtime, in that case miss night dose before blood test a.m. and take afterwards and night dose as usual.

    Ask also for B12, Vit D, iron, ferritin and folate at the same time..

  • Hi alot of these symptoms sound like hypo symptoms, have you got recent thyroid bloodtest results including ranges that's the figures in brackets after result that you can post so we can see if you are optimally medicated and have you had vitamin levels checked b12, ferritin, folate and vit D as when hypo we are often low in these vitamins and that can cause some of these symptoms, plus we need to be vitamins at optimal levels not just in range for levo to work properly.50mcg of levo is a starting dose and sometimes putting you on a higher starting dose can cause problems as it takes time for body to get used to it , usually after 6-8weeks of starting dose you should have gp do bloodtest to see what your levels are and then if needed an increase of 25mcg should be added and so on until you are optimally medicated which usually is when t4/t3 is in top quarter to top third of range and tsh is 1.00 or below this is where most of us feel well.

  • Thanks for responding. My original test was 7. After being on the levothyroxine for 2 months, it was 2.5. Yes all my other levels were fine, and had been taking B12 for ages. I had been on 50 mg for a week, then 100mg for about 4 weeks with side effects and then reduce to 50mg for a few more weeks and then retested and then within range. Ever since I've been on them I've had side effects.

  • SophieBella I don't think your GP knows what he is doing. If he started you on 50mcg then increased it to 100mcg after a week then that shows his ignorance. You should stay on the starting dose for 6-8 weeks then retest, it takes 6 weeks for the full impact of Levo to take place.

    The aim of a treated hypo patient generally is for TSH to be 1 or below or wherever it is needed for FT4 and FT3 to be in the upper part of their respective reference ranges.

    So if your TSH is 2.5, as you haven't given the reference range I am assuming that you are about half way through the range. You have a fair way to go. You should have an increase of 25mcg then retest after 6-8 weeks and see how you are, then increases/retesting every 6-8 weeks until you feel well.

    I do OK on Actavis but not everyone does. Ask for a different brand and see if it suits you better. They all have different fillers so there may be something in the Actavis that doesn't agree with you.

    From ThyroidUK's main website > About the Thyroid > Hypothyroidism > Treatment Options:

    "According to the BMA's booklet, "Understanding Thyroid Disorders", many people do not feel well unless their levels are at the bottom of the TSH range or below and at the top of the FT4 range or a little above."

    That book is available on Amazon for about £4.95.

    Also:

    "Dr Toft states in Pulse Magazine, "The appropriate dose of levothyroxine is that which restores euthyroidism and serum TSH to the lower part of the reference range - 0.2-0.5mU/l.

    In this case, free thyroxine is likely to be in the upper part of its reference range or even slightly elevated – 18-22pmol/l. Most patients will feel well in that circumstance.

    But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l.

    This 'exogenous subclinical hyperthyroidism' is not dangerous as long as serum T3 is unequivocally normal – that is, serum total around T3 1.7nmol/l (reference range 1.0-2.2nmol/l)."

    Dr Toft is past president of The British Thyroid Association and leading endocrinologist. You can obtain a copy of the article by emailing louise.roberts@thyroiduk.org.uk , print it off and highlight question 6 to show your GP if he is unwilling to increase your Levo.

You may also like...